Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Caribou, ME

July 17, 2012Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2012, 9:24 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 9:24 PM EDT (01:24 UTC)
Expired
Jul 17, 2012, 10:30 PM EDT
In force
66 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 170 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS51 KCAR 180124
SVRCAR
MEC009-019-029-180230-
/O.NEW.KCAR.SV.W.0030.120718T0124Z-120718T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
924 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF ELLSWORTH...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF CHERRYFIELD...

* UNTIL 1030 PM EDT

* AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF ELLSWORTH...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DEBLOIS...STEUBEN...MILLBRIDGE...HARRINGTON...COLUMBIA...COLUMBIA
  FALLS AND CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4451 6872 4477 6869 4476 6761 4452 6768
      4452 6769 4447 6768 4447 6770 4445 6770
      4446 6772 4446 6775 4450 6778 4447 6777
      4446 6780 4447 6782 4445 6782
TIME...MOT...LOC 0124Z 277DEG 37KT 4464 6845

$$

NORCROSS
2 follow-up statements
808 
WWUS51 KCAR 180158
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
958 PM EDT TUE JUL 17 2012

MEC009-019-029-180230-
/O.CON.KCAR.SV.W.0030.000000T0000Z-120718T0230Z/
PENOBSCOT ME-WASHINGTON ME-HANCOCK ME-
958 PM EDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CENTRAL HANCOCK...SOUTHWESTERN WASHINGTON AND EXTREME SOUTH
CENTRAL PENOBSCOT COUNTIES...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHERRYFIELD...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STEUBEN...MILLBRIDGE...HARRINGTON...COLUMBIA...COLUMBIA FALLS AND
CENTERVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4450 6846 4474 6865 4476 6761 4452 6768
      4452 6769 4447 6768 4447 6770 4445 6770
      4446 6772 4446 6775 4450 6778 4447 6777
      4446 6780 4447 6782 4445 6782
TIME...MOT...LOC 0156Z 277DEG 37KT 4460 6799

$$

NORCROSS
901 
WWUS51 KCAR 180229
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1029 PM EDT TUE JUL 17 2012

MEC009-019-029-180237-
/O.EXP.KCAR.SV.W.0030.000000T0000Z-120718T0230Z/
PENOBSCOT ME-WASHINGTON ME-HANCOCK ME-
1029 PM EDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK...SOUTHWESTERN
WASHINGTON AND EXTREME SOUTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE
AT 1030 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THUS...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4450 6846 4474 6865 4476 6761 4452 6768
      4452 6769 4447 6768 4447 6770 4445 6770
      4446 6772 4446 6775 4450 6778 4447 6777
      4446 6780 4447 6782 4445 6782
TIME...MOT...LOC 0227Z 277DEG 37KT 4456 6755

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:16 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 7:16 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
716 PM EDT TUE JUL 17 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS CENTRAL MAINE TONIGHT. CANADIAN
HIGH PRESSURE WILL BUILD EAST WEDNESDAY THROUGH SATURDAY WITH MUCH
COOLER AND LESS HUMID AIR.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE...MINOR ADJUSTMENTS TO SKY...POP...AND TEMPS...OTHERWISE
PREVIOUS FORECAST REMAINS ON TRACK.

.PREVIOUS DISCUSSION...LOW PRESSURE CURRENTLY OVER NORTHERN
VERMONT/SOUTHERN CANADA WILL CONTINUE TO MOVE TO THE EAST ACROSS
CENTRAL MAINE THIS EVENING THEN INTO NEW BRUNSWICK BY MONDAY
WEDNESDAY MORNING. EXPECT NORTHERN PORTION OF THE FORECAST AREA TO
REMAIN UNDER STABLE CONDITIONS NORTH OF THE LOW SO HAVE REMOVED
MENTION OF THUNDER. SOUTH CENTRAL AREAS UNDER SOME INSTABILITY AND
SOME THUNDER COULD BREAK OUT THERE SO WILL INCLUDE ENHANCED
WORDING FOR HEAVY RAIN AND WIND UNTIL 0300Z. COASTAL ZONES TOO
STABLE WITH MARINE LAYER IN PLACE. DRIER AIR IS EXPECTED ACROSS
THE REGION WEDNESDAY. HAVE USED A BLEND OF THE
NAM12...GFS40....SREF AND ECMWF FOR POPS. HAVE BLENDED GMOS/NAM12
FOR WINDS. QPF GENERATED WITH A BLEND OF THE NAM80...GFS40..SREF
AND ECMWF.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MID LEVEL TROUGH WILL SWING ACROSS THE REGION ON THURSDAY. WOULD
EXPECT CLOUDS TO INCREASE DURING THE DAY WITH POSSIBLY SCATTERED
LIGHT SHOWERS. WILL LEAVE OUT MENTION OF SHOWERS AS AIRMASS WILL BE
FAIRLY DRY IN THE LOW LEVELS. IF MID LEVELS COOL MORE THAN MODELS
INDICATE THEN SHOWERS LOOK LIKE A BETTER BET. OTHERWISE THURSDAY
WILL BE RELATIVELY COOL, DRY AND BREEZY. AS HIGH PRESSURE NEARS THE
REGION...EXPECT A MUCH COOLER NIGHT THURSDAY NIGHT WITH LOWS MAINLY
IN THE 40S AND LOWER 50S. FRIDAY WILL BE SIMILAR TO THURSDAY
ALTHOUGH A BIT WARMER WITH LESS WIND...AS HIGH PRESSURE MOVES OVER
THE REGION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CANADIAN HIGH PRES REMAINS DOMINANT FEATURE THROUGH SATURDAY.
BY LATE SATURDAY HIGH MOVES EAST OF AREA AND RETURN FLOW
RE-ESTABLISHES BRINGING WARMER AND MORE HUMID AIR OVER OUR REGION.
AS COLD FRONT APPROACHES BY LATE SUNDAY, INCREASING CHANCE OF
CONVECTION ESTABLISHES NW AND MOVES SE THROUGH AREA MONDAY. BEHIND
FRONT,EXPECT COOLER DRIER AIR TO SETTLE IN AGAIN...WITH SLIGHT
CHANCE OF LINGERING SHOWERS MAINLY NORTH TUESDAY.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT IFR CONDITIONS TONIGHT IMPROVING TO VFR
WEDNESDAY AS DRIER AIR MOVES IN.

SHORT TERM: PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH SATURDAY
ALTHOUGH AREAS OF FOG ARE POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT
AT KBHB.

&&

.MARINE...
NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WINDS. BUFKIT
SHOWING STRONG WINDS ALOFT BUT STRONG INVERSION IN PLACE DUE TO
COLD SEA SURFACE TEMPERATURE ...SO WILL LOWER WIND SPEED SEVERAL
KNOTS BELOW MODEL BLEND. WILL USE 125 PERCENT FOR GUSTS. FOR
WAVES: WNA BUILDS WAVE HEIGHTS 5 TO 6 FEET AND WNA SPECTRAL
INDICATES MOST OF COMBINED SEA FROM WIND WAVE. THIS APPEARS TOO
HIGH WITH MOST OF FETCH OVER COLDER WATER. THIS IS OFF-SE A LITTLE
WITH LONG PERIOD WAVE GROUP A LITTLE UNDER FORECAST BY WAVE MODEL.
WILL INITIALIZE GRIDS WITH SWAN/NAM AND LOWER WAVES 1 FOOT BELOW
MODEL COMBINATION. WILL ISSUE SCA FOR SEAS 0300 TO 0900Z.

SHORT TERM: WINDS/SEAS EXPECTED TO REMAIN BELOW SCA LEVELS THROUGH
THE PERIOD.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 PM THIS
     EVENING TO 7 AM EDT WEDNESDAY FOR ANZ050-051.

&&

UPDATE...NORTON
NEAR TERM...MIGNONE
SHORT TERM...RUNYAN
LONG TERM...PJR
AVIATION...MIGNONE
MARINE...MIGNONE/RUNYAN
Hazardous weather outlook, Jul 17, 3:51 PM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
351 PM EDT TUE JUL 17 2012

MEZ001>006-010-011-015>017-029>032-182000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
351 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND INTERIOR DOWNEAST AREAS. THESE STORMS MAY PRODUCE
GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-182000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
351 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:32 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington58 min
Jul 17, 10:20 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.